MAUDE Adverse Event Report: STRYKER GMBH WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM; PLATE, FIXATION, BONE

STRYKER GMBH WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM; PLATE, FIXATION, BONE
Catalog Number 629579
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Two weeks after an arthrodesis on the wrist, it was found that the used screws were not held in the variax plate.The surgeon reports that he already had the feeling during screwing that the locking mechanism does not work properly.The device was removed and will return for evaluation.
 
Additional Manufacturer Narrative
The reported event that a wrist fusion plate standard bend variax2 120mm was alleged of 'poor fixation' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by using the wrong type of screws for the plate selected.Indeed, after inspection, it was found that t10 screws were used distally instead of t8 screws, which explains why they could not be locked into the plate.The head of the t10 screws is bigger than the one of t8.The device inspection revealed the following: it can be noticed based on the deformation of the material of the smartlocking mechanism of the plate that a screw was installed in every circular hole of the plate.This is further confirmed by the x-rays provided.However, none of the oblong holes was filled by a screw.The screws that were returned were tested with the plate.The proximal screws are 3.5, t10 screws which lock perfectly with the plate.The distal screws however, do not lock into the plate at all.These particular screws are variax 1, 2.7 mm screws but the heads are valid for a t10 screwdriver, and this explains the reason they could not be locked.This mistake could have been avoided more easily if variax 2 screws were used, since they are color coded, and thus more easily identified.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8084206
Report Number0008031020-2018-00990
Device Sequence Number16217053
Product Code HRS
UDI-Device Identifier07613327131567
UDI-Public07613327131567
Combination Product (Y/N)N
PMA/510(K) Number
K151178
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number629579
Device Lot NumberY33416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer 10/31/2018
Supplement Date Received by Manufacturer12/28/2018
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR